Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Pills, pills, pills...
Jan 22, 2001

Hello. I was diagnosed HIV positive in June of 2000 with CD4 at 553 and VL at 9000. Since then, my CD4 went to 351 and the VL went to 85 000. (Excuse my English...) My doctor put me on Sustiva and Combivir on December 20, saying that the side effects would not last if any. Well, before I started the medication, I felt fine. Now, I feel like crap. The side effects are not gone yet. I am still edgy until noon, I still get nausea and very strong headaches. I take Imovane to sleep at night, stemetil and Ibuprophen (400 mg) 3 times a day with food for my stomach and head. I have lost control over my life and I feel suicidal. All I do is take pills. The insomnia that was supposed to go away after 3 weeks is still very strong and my appetite never came back. Also, I have a very low sex drive. I have not had sex in more than 2 months and I was very active before (which kind of explain how I got in this mess...). I'm thinking of dropping ALL the medication by next week if I still get these awful headaches and nausea. What do you think? I know the medication is working because my CD4 went back up to 445 on January 11. But I am just a walking prescription. Do ALL side effects go away at some point? Am I part of a small minority? Last week I had to miss work for two days because of a bad headache. My doctor says it is caused by the AZT. Could it be caused by the Imovane or the Stemetil?

Response from Dr. Henry

Many of the side effects you are experiencing do generally diminish after several months on therapy. For some, they don't and a change in medications might be in order. The nausea is often due to the AZT. A change to D4T for a while might help if the nausea persists over the next month. The headaches could be the AZT or the Sustiva. If they persist for another several weeks making things still miserable for you then a change AZT to D4T and Sustiva to another drug (?nevirapine or a protease inhibitor) might be warranted to find a better fit for your body. Often you might be able to go back to the current meds after your body has adjusted for many months on alternative meds. Then for some people some of the meds never are a good fit. Certainly no one would want you to persistently feel bad on the meds you are on but it is harder for some than others for reasons that are unclear to me. Good luck. KH

Keith Henry, M.D.



Previous
sed rate JB
Next
Dazed, Confused and EXTREMELY Anxious on Kaletra

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement